Kansas, 2009

Hail and Damaging Winds in Kansas, July 13, 2009

July 13, 2009 · NWS GLD · 3 events in 3 counties and zones

Thunderstorms moved across western Kansas during the evening hours, producing a few severe wind and hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across western Kansas during the evening hours, producing a few severe wind and hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 6:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 13, 6:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT MON JUL 13 2009

.DISCUSSION...
235 PM MDT MON JUL 13 2009

1630Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH MOVING ACROSS THE
NORTHERN ROCKIES WITH H5 RIDGE AXIS EXTENDING ACROSS THE NORTHERN
PLAINS. AMPLE SFC MOISTURE APPARENT ACROSS THE CWA WITH SFC TDS IN
THE MID 60S TO AROUND 70. JUDGING FROM DDC AND LBF OBSERVED 12Z
RAOBS...MOISTURE PROFILES LOOK PRETTY DEEP AND SHOULD BE MAINTAINED
THROUGH THE DAY.

TONIGHT...MAIN CONCERN TONIGHT WILL THUNDERSTORM CHANCES AS
PREVIOUSLY MENTIONED MOIST AIRMASS WILL RESULT IN FAIRLY UNSTABLE
ENVIRONMENT THROUGH THE EARLY EVENING. NAM AND GFS SUGGEST WEAK
DRYLINE WILL DEVELOP LATER THIS AFTERNOON AND MAY PROVIDE AN
ADDITIONAL FOCUSING MECHANISM FOR STORMS BESIDES MOVING OFF OF THE
HIGHER TERRAIN. CAP STRENGTH RAISES SOME CONCERNS FOR HOW FAR EAST
STORMS CAN MAKE IT...AND WITH MOST OF THE ASCENT WITH APPROACHING
SHORT WAVE TROUGH NOT MAKING IT TO THE AREA UNTIL AFTER 06Z DO NOT
HAVE A LOT OF CONFIDENCE IN EASTWARD PROGRESSION OF STORMS. CURRENT
FORECAST LOOKS REASONABLE AND WILL SEE IF SHORT RANGE MODELS LIKE
RUC OR HRRR CAN CLEAR UP SOME OF THE ISSUES THIS AFTERNOON. CURRENT
TDS SUGGEST LOWS MAY BE VERY WARM TONIGHT AS A WIDESPREAD AREA OF
65+ TDS IS IN PLACE ACROSS THE AREA. WINDS WILL SHIFT TO THE WEST
PRIOR TO THE FROPA WHICH MAY ADVECT DRIER AIR INTO THE WESTERN CWA
AND SHOULD SEE A FAIRLY SHARP GRADIENT IN TEMPS OVERNIGHT.

TOMORROW-TOMORROW NIGHT..COLD FRONT WILL SWEEP ACROSS THE AREA
DURING THE MORNING HOURS. POST FRONTAL AIRMASS WILL REMAINED CAPPED
AND EXPECT ANY THUNDERSTORMS THAT FORM TO BE WELL TO THE SOUTH AND
EAST OF THE AREA. OVERNIGHT...NAM AND GFS SUGGEST WAA DEVELOPING
ATOP FRONTAL LAYER ALTHOUGH MODELS HAVE VERY DIFFERENT RESPONSES TO
THE FORCING. NAM MUCH MORE AGGRESSIVE IN GENERATING ELEVATED
CONVECTION ACROSS MUCH OF THE AREA WITH THE GFS MUCH DRIER. CANADIAN
AND SREF DATA SEEM TO FAVOR THE GFS...AND THINK KEEPING SOME LOW
POPS THE WAY TO GO FOR NOW. DESPITE FRONTAL PUSH EARLY IN THE
DAY...IT APPEARS COOLER AIR ITSELF IS A BIT SLOWER TO GET INTO THE
AREA AND WILL LIKELY SEE TEMPS SLIGHTLY WARMER THAN ON MONDAY.
COLDER AND DRIER SFC HIGH WILL SETTLE OVER THE AREA OVERNIGHT WITH
TEMPS FALLING INTO THE MID 50S ACROSS A SIZABLE PART OF THE AREA.

WED-THUR...ANY LINGERING MORNING CONVECTION WILL BE SHORT LIVED FLOW
JUST OFF THE SFC BECOMES MORE WESTERLY AND WAA ENDS. SFC HIGH WILL
SETTLE ACROSS THE AREA ON WEDNESDAY. ALTHOUGH WINDS WILL BE
EASTERLY...INSTABILITY SEEMS TO BE LACKING FOR MUCH OF THE TIME
WEDNESDAY AND DO NOT EXPECT A LOT OF AFTERNOON CONVECTION AT THIS
POINT. SHORT WAVE TROUGH WILL SLIDE AROUND THE BACK OF THE RIDGE
DURING THE MORNING AND AFTERNOON HOURS. WHILE FORCING DOES NOT LOOK
PARTICULARLY STRONG...SFC RESPONSE WILL LIKELY ADVECT BETTER
MOISTURE INTO THE AREA RESULTING IN STRONG INSTABILITY/WEAKER CINH
BY THURSDAY AFTERNOON. RIGHT NOW CHANCES REMAIN LOW...BUT IT APPEARS
A BETTER CHANCE FOR PRECIP EXISTS ON THURSDAY THAN ON WEDNESDAY.

IN THE EXTENDED...LOOKS LIKE CWA WILL BE UNDER INFLUENCE OF LARGE H5
RIDGE THROUGH MUCH OF THE PERIOD AS TROUGHS WILL EXIST OVER THE EAST
COAST AND OFF OF THE WEST COAST. LARGE DIFFERENCES REMAIN WITH
AMPLITUDE...POSITION AND HOW RIDGE AXIS BREAKS DOWN SO OVERALL
CONFIDENCE IS LOW. DESPITE THE SIMILAR LARGE SCALE PATTERNS IN THE
MODELS...DIFFERENCES AS GREAT AS 20 DEGREES ARE INDICATED BETWEEN
THE GFS AND ECNWF DURING A FEW PERIODS. NCEP H85 MEAN TEMP FURTHER
COMPLICATING THINGS AS IT REMAINS MUCH WARMER THAN OPERATIONAL DATA.
WITH THE RATHER LARGE SPREAD IN SOLUTIONS THINK BEST COURSE OF
ACTION IS TO STAY NEAR THE STATISTICAL GUIDANCE FOR THE TIME BEING.
SIMILAR PROBLEM EXISTS FOR POPS WITH LARGE DIFFERENCES IN TEMPS
RESULTING IN BIG DIFFERENCES IN RESULTING CAP STRENGTH. WITH
EXPECTED POSITION OF RIDGE AXIS CANT RULE OUT EVENING STORMS MOST
DAYS AND KEPT A LOW POP THROUGH MUCH OF THE PERIOD.

JRM
&&

.AVIATION...
608 PM MDT MON JUL 13 2009

FOR THE 00Z TAFS...MONITORING A LINE OF CONVECTION AS IT MOVES EAST
ACROSS EASTERN COLORADO. EXPECT OUTFLOW BOUNDARY TO MOVE ACROSS
KGLD AROUND 0130Z WITH THUNDERSTORMS TO FOLLOW. NOT AS CONFIDENT
WITH THE KMCK TAF...BUT LINE IS BEGINNING TO FILL ACROSS YUMA
COUNTY. IF TREND CONTINUES...EXPECT CONVECTION TO REACH KMCK AFTER
03Z. MAIN THREAT WITH THE CONVECTION WILL BE STRONG SURFACE WINDS.
WEAK FRONT WILL ARRIVE AFTER 12Z WHICH WILL SWITCH WINDS TO THE
NORTHWEST AT BOTH SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 13, 10:43 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 13 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT MON JUL 13 2009 /1143 AM CDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS
PORTIONS OF NORTHEAST COLORADO THEN MOVE INTO FAR NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS
MAY BECOME SEVERE PRODUCING DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE GREATEST CHANCE FOR SEVERE STORMS SHOULD BE ALONG
AND NORTH OF INTERSTATE 70 BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EACH AFTERNOON OR
EVENING AS A SERIES OF WEAK DISTURBANCES MOVE THROUGH ACROSS THE
REGION. LIGHTING...HAIL...AND DAMAGING WINDS WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Special weather statement, Jul 13, 5:25 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT MON JUL 13 2009

COZ091-140000-
KIT CARSON COUNTY-
525 PM MDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF FLAGLER...AND MOVING EAST AT 30
MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER
Special weather statement, Jul 13, 5:52 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT MON JUL 13 2009

COZ090-140015-
YUMA COUNTY-
552 PM MDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONE STAR...OR 9 MILES WEST OF CLARKVILLE...
AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER
Special weather statement, Jul 13, 6:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT MON JUL 13 2009

COZ091-KSZ013-140115-
KIT CARSON COUNTY-SHERMAN-
638 PM MDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BETHUNE...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

STASSER

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 13, 7:30 PM CST
Where
Cheyenne County, 3.83 mi NW of St Francis
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.810, -101.850

Heavy rain and pea sized hail accompanied the strong winds.

Hail, Sherman

When
July 13, 6:55 PM MST to 7:00 PM MST
Where
Sherman County, 0.87 mi SE of Goodland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -101.710

Hail fell for five minutes.

Thunderstorm Wind, Thomas

When
July 13, 8:40 PM CST
Where
Thomas County, 0.53 mi E of Levant
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.380, -101.190

Ham radio operators estimated wind gusts to around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179423, 179422, 179424.